Utah, 2015Dense Fog in Utah, January 16 to 17, 2015
January 16 to 17, 2015 · NWS GJT · 1 event in 1 county or zone
High pressure at the surface and aloft created a stable air mass over Eastern Utah, which trapped low level moisture in some valleys.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure at the surface and aloft created a stable air mass over Eastern Utah, which trapped low level moisture in some valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 16, 9:49 PM MST, 1 hour 11 minutes earlier.
Area forecast discussion, Jan 16, 9:49 PM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
949 PM MST FRI JAN 16 2015
.UPDATE...
ISSUED AT 945 PM MST FRI JAN 16 2015
THE MILD STORM IS BEGINNING TO IMPACT THE REGION. WINDS HAVE
PICKED UP OVER THE HIGH COUNTRY THROUGH THE AFTERNOON AND EVENING
WHILE THE INVERSIONS REMAIN INTACT IN THE VALLEYS. THE GRADIENT
WINDS AND CLOUDS ARE KEEPING THE EVENING TEMPERATURES MILD WITH
CRAIG AND MEEKER 20 OR MORE DEGREES WARMER THAN LAST NIGHT AT 9PM.
GUNNISON'S INVERSION REMAINS STRONG AT 9F.
SNOTELS INDICATE LIGHT SNOWFALL HAS BEGUN IN THE EASTERN UINTA AND
PARK MOUNTAINS ACROSS THE FAR NORTH. BLOWING SNOW WILL LIKELY BE
AN ISSUE ACROSS THE NORTHERN HIGH COUNTRY TONIGHT INTO SATURDAY.
THE 00Z NAM REMAINS CONSISTENT WITH JUST A FEW INCHES OF
ACCUMULATION THROUGH SATURDAY.
FOG TONIGHT IS CONFINED TO THE SOUTHERN ZONES WHERE THE SURFACE
LOW IS CENTERED. THE GUNNISON BASIN COULD ALSO PRODUCE SOME
NIGHTTIME FOG.
&&
.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)
ISSUED AT 341 PM MST FRI JAN 16 2015
CLOUDS WILL CONTINUE TO INCREASE FROM THE NORTHWEST AHEAD OF A
WEAK DISTURBANCE THAT WILL BRUSH THE NORTHERN PORTION OF THE
FORECAST AREA TONIGHT. THIS WILL BRING SOME SNOW TO THE NORTHERN
MOUNTAINS BEGINNING THIS EVENING...PEAKING BEFORE DAYBREAK AND
THEN DIMINISHING BY AROUND MIDDAY. THE HIGHER COLORADO MOUNTAINS
FROM THE VAIL VICINITY AND NORTHWARD WILL BE FAVORED...WITH
LITTLE ACTIVITY ELSEWHERE. WINDS WILL ALSO BE A PLAYER AT THE
HIGHER ELEVATIONS TONIGHT AS THE GRADIENT TIGHTENS. THEREFORE
EXPECT THAT SOME BLOWING SNOW WILL BE POSSIBLE OVER RABBIT EARS
AND VAIL PASSES...AND ESPECIALLY OVER EXPOSED RIDGES AND PEAKS
ABOVE TIMBERLINE.
COOLER TEMPERATURES ALOFT WILL ALSO MOVE INTO THE AREA FROM THE
NORTH. THIS HAS RAMIFICATIONS FOR THE LOW STRATUS DECKS THAT HAVE
PLAGUED THE UINTA AND GUNNISON BASINS THE LAST COUPLE OF
DAYS...AND THE AREA OF LOW CLOUDS HAVE DEVELOPED OVER SOUTHEAST
UTAH TODAY. ALREADY CEILINGS AT KVEL HAVE GONE FROM 150 FEET TO
9000 FEET. ALSO THE LOW STATUS SEEMS TO HAVE WASHED OUT OVER THE
GUNNISON BASIN. WITH THE COLDER AIR ALOFT AND THE MORE EXTENSIVE
MID AND HIGH CLOUD LAYERS...DO NOT EXPECT THE LOW CLOUDS TO
REFORM TONIGHT. HOWEVER ONCE THE SKIES CLEAR BEHIND THIS
WAVE...THE LOW STRATUS AND POSSIBLY FOG AS WELL MAY REFORM. NOT
AS MUCH COOLER AIR WILL MAKE IT OVER SOUTHEAST UT...SO THINK THE
CLOUD DECK WILL BE MORE PERSISTENT. ALSO I HAVE ADDED PATCHY FOG
THERE FOR LATE TONIGHT AND SAT MORNING...AND KEPT MENTION NEAR
GUNNISON SINCE TEMPERATURES ARE STILL IN THE SINGLE DIGITS THIS
AFTERNOON.
ONCE THIS WAVE PASSES THE NORTHWEST FLOW WILL RELAX SAT NIGHT AS
A RELATIVELY FLAT SHORT WAVE RIDGE PASSES OVER THE AREA. A FEW
OROGRAPHIC SNOW SHOWERS MAY PERSIST LONG THE NORTHERN DIVIDE
ABOVE STEAMBOAT. BUT OTHERWISE DRY CONDITIONS ARE EXPECTED.
VALLEY INVERSIONS WILL STRENGTHEN WITH POSSIBLY AREAS OF LOW
CLOUDS AGAIN SPREADING ACROSS VULNERABLE BASINS.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 341 PM MST FRI JAN 16 2015
STRONG RIDGING OVER THE CARIBBEAN AND EAST-CENTRAL PACIFIC...AND
EXPANSIVE LOW PRESSURE OVER EASTERN NOAM WILL CHANGE LITTLE FROM
LATE THIS WEEKEND THROUGH NEXT WEEK. THE JET STREAM/STORM TRACK WILL
THEN GENERALLY ENTER THE CONUS IN THE PACIFIC NORTHWEST...DIP
SLIGHTLY ACROSS THE PLAINS TO THE UPPER MIDWEST...BEFORE CROSSING
NEW ENGLAND. SPLIT ENERGY IN THE WEST AND STRONGER PIECE OF THE JET
STREAM WILL BE CARVING OUT A RETROGRADING TROUGH ACROSS THE DESERT
SOUTHWEST TO THE CENTRAL PLAINS. HOWEVER THE BULK OF DYNAMICS AND
MOISTURE LOOK TO JUST BRUSH OUR CWA...AND THE COLDER AIR STAYS WELL
TO THE EAST...SO A SIGNIFICANT STORM DOES NOT LOOK LIKELY ATTM IN
THE EXTENDED FORECAST. PACIFIC MOISTURE WILL BE ROUNDING THE TOP
OF THE WESTERN RIDGE AND BRUSHING OUR NORTHERN DIVIDE MOUNTAINS
SUNDAY. LIFT IS WEAK IN THE FLOW BUT MOIST OROGRAPHIC FLOW WILL
BRING LIGHT SNOW TO THE PARK...GORE AND FLAT TOPS. THE MID LEVEL
FLOW AND ASCENT INCREASE ON MONDAY AS THE ABOVE MENTIONED JET DIPS
INTO GREAT BASIN AND CENTRAL ROCKIES. THE CYCLONIC CURVATURE OF
THE FLOW AND SLIGHT COOLING ALOFT SHOULD INCREASE THE SNOW
INTENSITY A TAD BY MONDAY MORNING BUT AGAIN THE QUICK MOVEMENT OF
THE PASSING LIFT LOOKS TO LEAVE SNOW AMOUNTS RATHER THIN. THE MED
RANGE MODELS STILL A BIT TORN ON THE FORMATION OF THE RETROGRADING
TROUGH MID WEEK. TIMING AND PLACEMENT ARE BOTH GOING TO NEED
WORKED OUT. THE GFS IS FORMING THE TROUGH AND PCPN TO OUR SOUTH
WHILE THE EURO CUTS THE TROUGH TO OUR NORTH AND BRINGS SOME LIGHT
PCPN TO OUR CWA. CONFIDENCE LOW/POPS LOW ATTM. THIS TROUGH WILL
BRING A BIT OF COLDER AIR INTO THE REGION...THOUGH THE ARCTIC
AIRMASS WILL STAY WILL INTO THE PLAINS. HIGHS START OUT THE WEEK
NEAR NORMAL...THEN SHOULD COOL BY MID WEEK. DRY WEATHER IN
FORECAST BY ALL THE MODELS BY LATE WEEK EVEN THOUGH THE GFS DRIVES
AN UPPER LOW DOWN THE WASATCH RANGE.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY EVENING)
ISSUED AT 945 PM MST FRI JAN 16 2015
MOUNTAIN TOP WINDS HAVE INCREASED TONIGHT WITH G40-50MPH RECORDED
OVER SOME MTN PASSES. THEREFORE EXPECT MODERATE TO STRONG
TURBULENCE AT AND ABOVE MTN TOP LEVEL THROUGH 18Z SATURDAY.
THE NORTHERN MTNS WILL HAVE -SN THROUGH 18Z SATURDAY. MTN TOPS
ALONG AND NORTH OF I-70 WILL BE OBSCRD AT TIMES IN SN. OCCASIONAL
-SN IS POSSIBLE AT KCAG KHDN KSBS KEGE KASE THROUGH 15Z SATURDAY
PERIODICALLY PRODUCING CIGS BLO 040 AND VSBY BLO 4SM.
AREAS OF FOG WILL CONTINUE ACROSS THE SOUTH AND MAY IMPACT KCEZ
KDRO KPSO THROUGH 18Z SATURDAY WITH LIFR CIGS AND VSBY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
UPDATE...JOE
SHORT TERM...EH
LONG TERM...15
AVIATION...EH+JOE
Hazardous weather outlook, Jan 16, 3:27 AM MST, 19 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
327 AM MST FRI JAN 16 2015
COZ001>014-017>023-UTZ022>025-027>029-171030-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
327 AM MST FRI JAN 16 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
PATCHY FOG AND AREAS OF LOW CLOUDS WILL PERSIST TODAY AND INTO
TONIGHT IN THE LOWER ELEVATIONS OF THE FOUR CORNERS...THE
GUNNISON RIVER VALLEY NEAR THE CITY OF GUNNISON...ALONG THE
COLORADO RIVER...AND ACROSS THE EASTERN UINTA BASIN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE SCATTERED SNOW SHOWERS ACROSS THE MOUNTAINS OF
NORTHERN COLORADO TONIGHT AND SATURDAY.
THERE IS A CHANCE OF SNOW OVER THE NORTHERN AND CENTRAL MOUNTAINS
AND THE COLORADO NORTHWEST PLATEAU MONDAY...THEN AGAIN WEDNESDAY
AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CUOCO
Dense Fog, Southeast Utah
- When
- January 16, 11:00 PM MST to January 17, 9:00 AM MST
- Where
- Southeast Utah forecast zone
- Reported by
- AWOS
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Widespread dense fog reduced visibility to one quarter of a mile in much of the area.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Maine, January 16 to 17, 20157 events
- Freezing Fog in Alabama, January 16, 20155 events
- Freezing Fog in Tennessee, January 16, 20153 events
- High Wind in Wyoming, January 16, 201571 kt wind · 3 events
- Winter Weather in South Dakota, January 16 to 17, 20153 events
- Dense Fog in Colorado, January 16 to 17, 20152 events
- High Wind in Montana, January 16, 201550 kt wind · 1 event
- High Wind in Montana, January 16, 20151 event
- High Wind in Colorado, January 16, 201575 kt wind · 1 event
- High Wind in Alaska, January 16 to 17, 201559 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604849.